|Year : 2021 | Volume
| Issue : 1 | Page : 21
Clonazepam-induced acute bilateral transient myopia
Singh Swati, Koul Akanksha
Centre for Sight Eye Hospital, New Delhi, India
|Date of Submission||18-Apr-2021|
|Date of Decision||31-May-2021|
|Date of Acceptance||11-Jun-2021|
|Date of Web Publication||13-Jul-2021|
Dr. Singh Swati
Department of Cataract and Glaucoma, Centre for Sight Eye Hospital, B-5/24, Safdarjung Enclave , New Delhi - 110 029, Delhi
Source of Support: None, Conflict of Interest: None
Clonazepam belongs to the benzodiazepine group of drugs and has a quick onset and prolonged duration of action. It is frequently prescribed for treatment of anxiety disorder and panic attacks. Benzodiazepines are known to induce angle closure glaucoma in susceptible eyes but acute drug induced myopia is reported only with Chlordiazepoxide usage. We report the case of a 45-year-old woman who developed acute bilateral myopia after consumption of clonazepam which resolved completely after drug withdrawal.
Keywords: Angle-closure glaucoma, Anxiety disorder, clonazepam, Drug-induced myopia, psychotropic drugs
|How to cite this article:|
Swati S, Akanksha K. Clonazepam-induced acute bilateral transient myopia. Pan Am J Ophthalmol 2021;3:21
| Introduction|| |
Acute transient myopia and secondary angle-closure glaucoma are known side effects of some systemic medications. Commonly reported agents belong to the sulpha group. An idiosyncratic drug reaction causing ciliary body swelling and ciliochoroidal effusion leading to a forward shift of lens-iris-diaphragm with acute myopia and axial shallowing of the anterior chamber (AC) is a widely accepted mechanism., Irritation and spasm of ciliary muscle causing increased lens curvature and thickness with an anterior shift are also possible. These cases may develop nonpupillary block secondary angle-closure glaucoma. Some drugs with anticholinergic or sympathomimetic properties precipitate a pupillary block and acute angle-closure glaucoma in susceptible eyes by causing dilation of pupils., Benzodiazepines have been linked with the occurrence of angle-closure glaucoma in eyes with narrow angles by their relaxing effect on the iris sphincter muscle., However, there is only one published case report of benzodiazepine (Chlordiazepoxide) induced myopia. Clonazepam is a potent benzodiazepine with quick onset and long duration of action, used in the treatment of anxiety, panic, and seizure disorders., It is a GABA A receptor agonist and also possesses serotonergic properties. We present a case where clonazepam intake was associated with acute bilateral transient myopia which has not been reported previously.
| Case Report|| |
A 46-year-old female, no past ocular history presented with sudden onset blurring of distance vision and improvement in near vision with pain in both eyes for 2 days. She was emmetropic for distance and was using + 1.25 DS in both eyes for reading. There was a history of migraine for which she took tablet Naxdom (naproxen + domperidone) when required but the last consumption was more than 2 months ago. She had hypertension and was on Telmisartan 40 mg + Chlorthalidone 12.5 mg regularly for the past 3 months. After COVID lockdown, she developed acute anxiety and insomnia and was prescribed tablet clonazepam 0.25 mg at night by a psychiatrist. Visual symptoms appeared a day after taking the first tablet which she ignored and took another tablet next night. She came for consultation on the 3rd day. On examination, we found her unaided visual acuity 20/60 (OD) and 20/40 (OS). Corrected vision was 20/20 with– 1.75 DS/–0.25 DCX120 (OD) and – 1.50 DS/– 0.25 DCX90 (OS). Near vision was N6 OU with + 1.50 DS addition. Mild diffuse conjunctival congestion was noted in both eyes. Pupils were round and reacting sluggishly to light, right pupil slightly larger than left. ACs were shallow (both peripheral and central) but quiet [Figure 1]a, [Figure 1]b and [Figure 2]a, [Figure 2]b. Undilated examination showed healthy optic discs and normal central fundus. Intraocular pressure by applanation was 19 mm/17 mm Hg, AC depth 2.57 mm/2.91 mm, axial length 22.76 mm/22.91 mm, and lens thickness 4.18 mm/4.14 mm in the right and left eyes, respectively [Table 1]. Gonioscopy in both eyes showed angles open to Grade 1 (Schwalbe's line) only. We advised topical Fluorometholone-tobramycin combination (tapering dose) in both eyes and stopped benzodiazepine after discussing with the psychiatrist. On the next visit after 3 days, she was off clonazepam and symptomatically better. Her third visit after 10 days of onset showed complete recovery of symptoms with unaided vision of 20/20 and near addition of + 1.25 DS in both eyes [Figures 1]c and [Figure 2]c. Further follow-ups at 1, 3, and 6 months showed stable refraction, normal intraocular pressure (IOP), and AC depth [Table 1].
|Table 1: Changes in biometric parameters and refraction at presentation and at 1 month after clonazepam withdrawal in two eyes|
Click here to view
|Figure 1: Right eye. (a) Diffuse illumination at presentation. (b) Oblique slit illumination showing shallow anterior chamber at presentation. (c) Oblique illumination showing reformed anterior chamber after 10 days of stopping clonazepam|
Click here to view
|Figure 2: Left eye. (a) Diffuse illumination at presentation. (b) Oblique slit illumination showing shallow anterior chamber at presentation. (c) Oblique illumination showing reformed anterior chamber after 10 days of stopping clonazepam|
Click here to view
| Discussion|| |
Our patient was on chlorthalidone (with Telmisartan) for hypertension. Chlorthalidone is a sulpha derivative and is reported to cause myopic shift. However, she did not experience any visual symptoms for 3 months since she started taking the drug. However, she developed acute myopia within 24 h of consuming clonazepam. Therefore, we stopped clonazepam first which reduced symptoms in 3 days with a complete resolution in 10 days while the antihypertensives were continuing. This indicates a causal relation with the suspected drug. Furthermore, the IOP was normal at presentation despite the angles being closed. The possible reason could be a decreased aqueous secretion secondary to ciliary body dysfunction or inflammation. We did not advise a cycloplegic for the patient's fear of photosensitivity and precipitation of migraine. Resolution of symptoms without a cycloplegic also indicates a drug-related adverse event. We were able to document the changes in AC depth and lens thickness in acute stage and after the withdrawal of clonazepam to 1-month postincident [Table 1]. As AC depth increased after stopping the drug, lens thickness significantly reduced and the difference accounted for 21% and 27% change in AC depth in the right and left eyes, respectively. Since ultrasound biomicroscopy was not done, a ciliary effusion could not be ruled out, but the symptoms and clinical findings are suggestive of ciliary body swelling with increased lens thickness and anterior shift of lens-iris diaphragm with shallowing of AC. However, an early presentation to the clinic and timely withdrawal of the offending drug prevented an attack of angle-closure glaucoma in our patient. This is the first report of acute bilateral transient myopia caused by clonazepam.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient (s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
| References|| |
Richa S, Yazbek JC. Ocular adverse effects of common psychotropic agents: A review. CNS Drugs 2010;24:501-26.
Lan YW, Hsieh JW. Bilateral acute angle closure glaucoma and myopic shift by topiramate-induced ciliochoroidal effusion: Case report and literature review. Int Ophthalmol 2018;38:2639-48.
Kadoi C, Hayasaka S, Tsukamoto E, Matsumoto M, Hayasaka Y, Nagaki Y. Bilateral angle closure glaucoma and visual loss precipitated by antidepressant and antianxiety agents in a patient with depression. Ophthalmologica 2000;214:360-1.
Hyams SW, Keroub C. Glaucoma due to diazepam. Am J Psychiatry 1977;134:447-8.
Hamid A, Maalhagh M, Ghanbari M, Beigi V. “Acute onset bilateral myopia induced by chlordiazepoxide”. Trends in Pharmaceutical Sciences 2018;4:85-6.
Dokkedal-Silva V, Berro LF, Galduróz JCF, Tufik S, Andersen ML. Clonazepam: Indications, Side Effects, and Potential for Nonmedical Use. Harv Rev Psychiatry 2019;27:279-89.
Mahesh G, Giridhar A, Saikumar SJ, Fegde S. Drug-induced acute myopia following chlorthalidone treatment. Indian J Ophthalmol 2007;55:386-8.
] [Full text]
[Figure 1], [Figure 2]